Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Necessary conditions for stability of diffeomorphisms


Author: John Franks
Journal: Trans. Amer. Math. Soc. 158 (1971), 301-308
MSC: Primary 57.20
DOI: https://doi.org/10.1090/S0002-9947-1971-0283812-3
MathSciNet review: 0283812
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: S. Smale has recently given sufficient conditions for a diffeomorphism to be $ \Omega $-stable and conjectured the converse of his theorem. The purpose of this paper is to give some limited results in the direction of that converse. We prove that an $ \Omega $-stable diffeomorphism $ f$ has only hyperbolic periodic points and moreover that if $ p$ is a periodic point of period $ k$ then the $ k$th roots of the eigenvalues of $ df_p^k$ are bounded away from the unit circle. Other results concern the necessity of transversal intersection of stable and unstable manifolds for an $ \Omega $-stable diffeomorphism.


References [Enhancements On Off] (What's this?)

  • [1] R. Abraham and S. Smale, Non-genericity of $ \Omega $-stability, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 5-8. MR 0271986 (42:6867)
  • [2] M. W. Hirsch and C. Pugh, Stable manifolds and hyperbolic sets, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 133-163. MR 0271991 (42:6872)
  • [3] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 37 #3598. MR 0228014 (37:3598)
  • [4] -, The $ \Omega $-stability theorem, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 289-297. MR 0271971 (42:6852)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57.20

Retrieve articles in all journals with MSC: 57.20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0283812-3
Keywords: $ \Omega $-stability, structural stability, hyperbolic structure, nonwandering set
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society